Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Sacramento, CA

June 1, 2002Shasta County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 1, 2002, 9:00 PM PDT for Shasta County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2002, 9:00 PM PDT (04:00 UTC)
Expired
Jun 1, 2002, 9:30 PM PDT
In force
30 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Shasta County, CA

The radar

The Medford radar (KMAX), 133 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WUUS56 KSTO 020400
SVRSTO
CAC089-020430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
857 PM PDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHASTA COUNTY IN CALIFORNIA

* VALID UNTIL 930 PM PDT

* AT 854 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 10 MILES EAST OF LAKEHEAD POSSIBLY PRODUCING 
  LARGE HAIL. THE STORM WILL MOVE SLOWLY TO THE SOUTHEAST. 

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...  AREAS EAST OF  
  LAKEHEAD THROUGH 930 PM. BOATERS ON NORTHERN PORTIONS OF SHASTA
  LAKE SHOULD SEEK SAFE HARBOR. 

LAT...LON 4098 12245 4072 12228 4095 12181 4114 12196

JHM/HS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:00 PM PDT, 0 minutes earlier.

Area forecast discussion, Jun 1, 9:00 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT SAT JUN 1 2002

ISOLATED THUNDERSTORMS IN SHASTA COUNTY AGAIN THIS EVENING WITH AN
UNSTABLE ATMOSPHERE. A SHORTWAVE IS MOVING THROUGH THE NORTH TONIGHT
WHICH MAY BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE FAR
NORTH. ANOTHER SHORT WAVE COMES THROUGH TOMORROW WHICH WILL BRING AN
ISOLATED SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND POSSIBLY
DOWN INTO THE NORTHERN SAC VALLEY.  ETA BUFKIT FOR RDD HAS LI NEAR
-3 AND CAPE NEAR 700 TOMORROW AFTERNOON INDICATING INSTABILITY.  THE
TROUGH WILL REMAIN OVER THE AREA TOMORROW FOR ANOTHER DAY OF NEAR
NORMAL TEMPERATURES. THE RIDGE STARTS BUILDING ON MONDAY AND
STRENGTHENS OVER THE EASTERN PACIFIC BRINGING WARM TEMPERATURES.
THE RIDGE MOVES EASTWARD OVER THE AREA ON FRIDAY BRINGING A WEAK
COOLING TREND FOR THE WEEKEND. CURRENT WINDS AND POPS LOOK GOOD SO
WILL NOT DO AN UPDATE. HS

.STO...NONE.

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.